2 days on zyprexa

Discussion in 'General Parenting' started by klmno, Apr 13, 2008.

  1. klmno

    klmno Active Member

    the low, staring out dosage-and lowered lithobid

    and he's raging beyond belief- possibly manic

    Now what??
     
  2. smallworld

    smallworld Moderator

    Call the psychiatrist NOW!
     
  3. klmno

    klmno Active Member

    What does it mean- or possibly mean? Whenecer I call the emergency number after hours or weekend, I get the dr on call who sympathesizes with me then says they can't do anything because they can't change medications for patient that isn't theirs and they know nothing about the patient's medication history. They tell me they will leave message for psychiatrist and call psychiatrist next business day.

    He was put on zyprexa due to raaging and mania- is the problem that it hasn't had time to work?

    Edited to add: I think he's over it now. It lasted about 45 mins- he bashed the computer at first (I am surprised it still works), he broke a lamp, tore door off hinges, punched another hole in the wall, threw the iron and ironing board, and was hammering on something upstairs- I haven't even gone up there to see what.
     
  4. smallworld

    smallworld Moderator

    I'm guessing that he needs the higher level of Lithobid for mood stabilization. Or Zyprexa hasn't kicked in yet (it does take about a week to reach a steady state in the blood stream and a month for full efficacy, according to my daughter's psychiatrist). Or Zyprexa is making him worse (which seems more unlikely than the other two scenarios).

    Tell the psychiatrist you want to make only one medication change at a time so you know exactly what medication is responsible when a problem arises.

    Have you checked to see if your own psychiatrist is the one on call today? If it gets bad enough, you may need to take a trip to the ER.
     
  5. klmno

    klmno Active Member

    Smallworld, I don't know what I'd do without you sometimes! I haven't called psychiatrist but he seems to be fairly calm. Now, it appears the rage might have been more of a depressive mood. He's grounded and barred from seeing his friend that he got in trouble with. What is really hurting him though is that now the friend is treating him like he hates him and wants to fight or at least, gets overly defensive, if difficult child even goes near him at school. This is a little odd since it was the friend that initiated the actions that got them both in trouble- the friend even told his mother that and she told me. She isn't very friendly toward me anymore either. I think when I asked some questions at school to find out their explanation about why my difficult child got arrested on top of suspension for the computer issue, something got back to their family and perhaps they took it like I thought the other boy should get arrested, too- I didn't think either boy should get arrested for it. Anyway, I guess the boy is spreading a bunch of rumors about difficult child at school, too, making it even harder for him to have anyone at all to even speak to.

    If it takes a few days or week for zyprexa to start working, I will trry to keep going with this plan. Since difficult child is also on depakote er and lithobid (higher dose) was making difficult child have trembling, psychiatrist was concerned about having higher lithobid dose plus adding zyprexa. The higher dose of lithobid was only helping a small amount with the raging, but it seemd to become almost ineefective, as the raging was still becoming more frequent.

    As far as the er- I can't get difficult child there by myself. The people from the county tell me to talk to psychiatrist about a safety plan- the psychiatrist says get the county to get people on board to help in case difficult child needs to go to psychiatric hospital. Well, last year when I called 911 and asked for help with this, police came and said they couldn't tdo him (like I don't know they could have made it happen) and I had to keep difficult child at home 3 more weeks then he was sent to detention for 3 weeks. So, if I call police or 911 now for this, I am sure he will go straight to detention, not psychiatric hospital- (because he is on probation).

    There is something wrong with our system.
     
  6. Steely

    Steely Active Member

    When he is raging has the dr approved a PRN dosage of Zyprexa? I always had/have an emergency PRN over and above his normal dosages of medications, just in case.
     
  7. klmno

    klmno Active Member

    What is a PRN? So, I guess the answer is no- the psychiatrist said if difficult child still showed signs of "not completely waking up", then stop the zyprexa and go back to the dosages of medications he was on. That's all. He is a Child & Adolescent certified psychiatrist, but I'm starting to have my doubts about how effective his prescriptions are. Then again, I have heard and read that this is a hard process, so I don't really know. I did feel better when he told me that he had spoken with MDE psychiatrist about this- I don't want to list her name in public, but she is known as an authority in mood disorders.
    I'm still open to suggestions from the board- parents seem to have the best answers, I am coming to learn,.
     
  8. Steely

    Steely Active Member

    A PRN is a medication that is "given as needed". It is often a small dosage of an AP like Zyprexa, just to help the patient get a grip on the raging.

    I know it is hard. A lot of psychiatrists are not trained in what we know to be the norm. I would simply ask him what you can give difficult child as a PRN when he is raging.
     
  9. klmno

    klmno Active Member

    Thanks, Steely! I don't know how I could get a medication in him when he's raging, but I can worry about that when the time comes. I will ask about it. I'm coming to find that MANY profs don't know too much about this sort of problem- of course they don't tell me that up-front.
     
  10. klmno

    klmno Active Member

    Well, I didn't give him zyprexa tonight- I couldn't take anymore. This kid raged every day he was on it (except the day I od'd him) and, although it doesn't last for extended periods- 1/2 hour at most, he was at psychiatric hospital level tonight and inter-mixed with being an emotional basket case- just like on Thurs. I am assuming this would be what is called rapid cycling (Hey, I'm still trying to figure out the difference between hypomania and full blown mania, so please forgive me) Anyway, I decided this must not be the medication for him. I hate to do that, but when it got to the point that he crawled out of 2nd story window to "walk" on roof below, I had enough. Maybe it does take a few days to get into their system and be effective, but I think there was a risk getting him through another day. So, I guess we are back to sleepless nights and raging on the less frequent level. Like, you know, every two days instead of a couple of times a day with being an emotional basket case in between....

    Do you ever find the right mix? Given this reaction, is it worth trying another AP?
     
  11. smallworld

    smallworld Moderator

    You can find the right medication mix, but it takes a lot of trial and error and a persistent and competent psychiatrist.

    Was Zyprexa the first AP he trialed? The first one my son trialed 2.5 years ago was Risperdal. He experienced dystonia (uncontrollable facial movements) and akathisia (internal and external restlessness akin to agitation). We were so spooked by his reaction to Risperdal that we didn't try another AP until this past December. We are so glad we did because Seroquel has been a godsend.

    Are you raising the Lithobid back up?
     
  12. klmno

    klmno Active Member

    Hi, Smallworld! Yes, this is his first AP. It has been worse than no medications- kind of like my desparation 2 years ago when I had NO CLUE. I raised lithhobid back up tonight- but, of course, it wasn't taking care of extreme signs anymore (which is why the AP was added), so I'm not expecting much- the zyprexa was great for getting difficult child in bed and "out" at night, but I can't do it at this expense to him. It truly felt like seriosly "drrugging" him and making him worse.

    I had mentioned seroquel to psychiatrist a couple of months ago, per suggestions from the board. He seemed confused over why I would asked about it, but when he proposed the zyprexa, he mentioned seroquel and risperdal as possible alternatives if this didn't work. I noticed on my web research that zyprexa was sometimes good for increasing concentration, along with reducing manic symptoms, so I thought maybe that is why he picked it (difficult child is having trouble at school and memory issues all around). Do you know if all AP medications help with that or is that unique to zyprexa?
     
  13. smallworld

    smallworld Moderator

    I didn't know that Zyprexa or any of the APs had an effect on concentration, but they do target anxiety. If anxiety is reduced, I imagine concentration and memory issues improve.

    My son still displays inattention on Seroquel, but he's truly in a bad school situation right now and emotionally shut down. I personally think his inattention is related directly to his emotional issues. We're hoping when he's in a better school situation next fall, things will be better all around.
     
Loading...